Alert archive / Washington / Red Flag Warnings in 2012
Red Flag Warning 8, NWS Pendleton, OR
NWS Pendleton, OR issued this red flag warning at Aug 23, 2012, 8:50 AM PDT for Cowlitz County, Washington. It took effect at Aug 23, 2012, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2012, 8:50 AM PDT (15:50 UTC)
- In effect from
- Aug 23, 2012, 11:00 AM PDT
- Expired
- Aug 23, 2012, 8:18 PM PDT
- In force
- 9 hr
- Issued by
- NWS Pendleton, OR
County Cowlitz County, WA
The radar
The Portland,OR radar (KRTX), 58 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 3.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
066 WWUS86 KPDT 231550 RFWPDT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE PENDLETON OR 850 AM PDT THU AUG 23 2012 ...DRY AND WINDY ACROSS THE LOWER COLUMBIA BASIN... .AS A DRY COLD FRONT MOVES INLAND TODAY WESTERLY WINDS WILL INCREASE ACROSS THE LOWER COLUMBIA BASIN. MANY AREAS WILL SEE SUSTAINED WINDS 15 TO 25 MPH WITH HIGHER GUSTS...AND RELATIVE HUMIDITY WILL FALL TO 15 TO 20 PERCENT. THESE DRY AND WINDY CONDITIONS WILL LAST THROUGH THE EVENING HOURS. ORZ631-WAZ631-675-240600- /O.NEW.KPDT.FW.W.0008.120823T1800Z-120824T0600Z/ COLUMBIA BASIN OF OREGON-LOWER COLUMBIA BASIN OF WASHINGTON- EASTERN WASHINGTON SOUTHERN COLUMBIA BASIN- 850 AM PDT THU AUG 23 2012 ...RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY ACROSS FIRE WEATHER ZONES OR631... WA631 AND WA675... THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT UNTIL 11 PM PDT THIS EVENING. * AFFECTED AREA...IN OREGON...FIRE WEATHER ZONE 631 COLUMBIA BASIN OF OREGON. IN WASHINGTON...FIRE WEATHER ZONE 631 LOWER COLUMBIA BASIN OF WASHINGTON AND FIRE WEATHER ZONE 675 EASTERN WASHINGTON SOUTHERN COLUMBIA BASIN. * TIMING...WINDS WILL INCREASE THIS AFTERNOON AND REMAIN WINDY THROUGH THE EVENING. * WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH. * RELATIVE HUMIDITY...AS LOW AS 15 PERCENT. * IMPACTS...THE COMBINATION OF WINDS, LOW HUMIDITY, AND CRITICALLY DRY FUELS MAY RESULT IN RAPID FIRE SPREAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/PENDLETON (ALL LOWER CASE)
2 follow-up statements
115 WWUS86 KPDT 232126 RFWPDT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE PENDLETON OR 226 PM PDT THU AUG 23 2012 ...DRY AND WINDY ACROSS THE LOWER COLUMBIA BASIN... .A DRY COLD FRONT HAS BROUGHT BREEZY WINDS ACROSS THE LOWER COLUMBIA BASIN THIS AFTERNOON. MANY AREAS ARE REPORTING SUSTAINED WINDS 15 TO 25 MPH WITH HIGHER GUSTS...AND RELATIVE HUMIDITY HAS FALLEN TO AROUND 20 TO 25 PERCENT. THESE DRY AND WINDY CONDITIONS WILL LAST THROUGH THE EVENING HOURS. ORZ631-WAZ631-675-240600- /O.CON.KPDT.FW.W.0008.000000T0000Z-120824T0600Z/ COLUMBIA BASIN OF OREGON-LOWER COLUMBIA BASIN OF WASHINGTON- EASTERN WASHINGTON SOUTHERN COLUMBIA BASIN- 226 PM PDT THU AUG 23 2012 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY ACROSS FIRE WEATHER ZONES OR631...WA631 AND WA675... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING. * AFFECTED AREA...IN OREGON...FIRE WEATHER ZONE 631 COLUMBIA BASIN OF OREGON. IN WASHINGTON...FIRE WEATHER ZONE 631 LOWER COLUMBIA BASIN OF WASHINGTON AND FIRE WEATHER ZONE 675 EASTERN WASHINGTON SOUTHERN COLUMBIA BASIN. * TIMING...WINDS HAVE ALREADY INCREASED THIS AFTERNOON AND WILL REMAIN BREEZY THROUGH THE EVENING. * WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. * RELATIVE HUMIDITY...AS LOW AS 17 PERCENT. * IMPACTS...THE COMBINATION OF WINDS... LOW HUMIDITY... AND CRITICALLY DRY FUELS MAY RESULT IN RAPID FIRE SPREAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/PENDLETON (ALL LOWER CASE)
449 WWUS86 KPDT 240318 RFWPDT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE PENDLETON OR 818 PM PDT THU AUG 23 2012 ORZ631-WAZ631-675-240430- /O.CAN.KPDT.FW.W.0008.000000T0000Z-120824T0600Z/ COLUMBIA BASIN OF OREGON-LOWER COLUMBIA BASIN OF WASHINGTON- EASTERN WASHINGTON SOUTHERN COLUMBIA BASIN- 818 PM PDT THU AUG 23 2012 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY ACROSS FIRE WEATHER ZONES OR631...WA631 AND WA675... THE NATIONAL WEATHER SERVICE IN PENDLETON HAS CANCELLED THE RED FLAG WARNING. WINDS ARE DECREASING THIS EVENING AND HUMIDITIES ARE RISING. $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/PENDLETON (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this red flag warning went out at Aug 23, 8:35 AM PDT, 15 minutes earlier.
Area forecast discussion, Aug 23, 8:35 AM PDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
835 AM PDT THU AUG 23 2012
.SHORT TERM...TODAY THROUGH SATURDAY...LITTLE CHANGE IN FORECAST
FROM PREVIOUS SHIFT. HAVE ADDED SMOKE FOR FIRE WEST OF YAKIMA AND
EXTREME NE OREGON NEAR SNAKE RIVER. UPPER LEVEL TROUGH MOVING
THROUGH BRITISH COLUMBIA WITH TRAILING SURFACE DRY COLD FRONT MOVING
ACROSS AREA TODAY WITH INCREASING WINDS. THE DRIER AIR AND
DECREASING WINDS TONIGHT WILL ALLOW COOLER TEMPERATURES OVERNIGHT
WITH SOME AREAS IN CENTRAL OREGON FALLING TO NEAR OR SLIGHTLY BELOW
FREEZING. WILL EVALUATE NEED FOR FREEZE WARNING LATER TODAY.
&&
.FIRE WEATHER...AS A COLD FRONT MOVES INLAND TODAY WESTERLY WINDS
WILL INCREASE ACROSS THE LOWER COLUMBIA BASIN. MANY AREAS WILL SEE
SUSTAINED WINDS 15 TO 20 MPH WITH HIGHER GUSTS...AND RELATIVE
HUMIDITY WILL FALL BELOW 20 PERCENT. THESE DRY AND WINDY CONDITIONS
WILL LAST THROUGH THE EVENING HOURS AND A RED FLAG WARNING HAS BEEN
ISSUED FOR FIRE WEATHER ZONES OR/WA 631 AND WA 675 THROUGH 11 PM.
PLEASE REFER TO NWS PRODUCT PDXRFWPDT FOR MORE DETAILS. TRIMARCO
&&
.PREV DISCUSSION... /ISSUED 403 AM PDT THU AUG 23 2012/
SHORT TERM...TODAY THROUGH SATURDAY...A UPPER LEVEL TROUGH WILL
MOVE ACROSS THE REGION THIS AFTERNOON AND TONIGHT. THE MAIN CONCERN
TODAY AND TONIGHT WILL BE INCREASING WINDS AND DRY RELATIVE HUMIDITY
(RH) ASSOCIATED WITH A DRY COLD FRONT MOVING ACROSS THE FORECAST
AREA THIS AFTERNOON AND THIS EVENING. THE DAY SHIFT FIRE WEATHER
FORECASTER WILL EVALUATE THE COMBINATION OF BREEZY WINDS AND LOW RH
WHICH MAY REQUIRE A RED FLAG WARNING FOR SOME LOWER ELEVATIONS. THE
COLD FRONT WILL BRING A COOL DOWN TODAY AND FRIDAY. THE TROUGH EXITS
THE FORECAST AREA INTO IDAHO/MONTANA SOON AFTER DAY BREAK ON FRIDAY
WITH AN UPPER LEVEL RIDGE POISED OFFSHORE TO BUILD TOWARD THE COAST
ON FRIDAY AND THEN BUILD OVER THE INTERIOR PACIFIC NORTHWEST ON
SATURDAY FOR HIGH TEMPERATURES WARMING BACKUP TO ABOVE NORMAL FOR
SATURDAY. POLAN
LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...AN UPPER LEVEL RIDGE
WILL MOVE INTO IDAHO SATURDAY NIGHT. SUNDAY THROUGH WEDNESDAY
MORNING THE GFS HAS AN UPPER LEVEL LOW DRIFTING OFF THE COAST AS A
BLOCKING HIGH REMAINS OVER THE INTERMOUNTAIN WEST. THE ECMWF BRINGS
THE LOW INTO BRITISH COLUMBIA MONDAY. EITHER SOLUTION WILL KEEP THE
CWA DRY EXCEPT FOR A FEW SHOWERS IN THE WASHINGTON CASCADES. DID NOT
CHANGE TEMPERATURE FORECASTS THAT WERE TRENDED TO SLOWER AND WARMER
GFS BECAUSE IT IS MORE REASONABLE THAT THE RIDGE WILL PERSIST.
COONFIELD
AVIATION...12Z TAFS. CLEAR SKIES THE NEXT 24 HOURS. LIGHT WINDS
LESS THAN 10KT...THEN INCREASING WESTERLY WINDS BECOMING 10-20KT
G30KT BY AFTERNOON. 76
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 80 47 78 46 / 0 0 0 0
ALW 81 52 79 52 / 0 0 0 0
PSC 82 49 80 48 / 0 0 0 0
YKM 82 48 81 50 / 0 0 0 0
HRI 82 49 80 46 / 0 0 0 0
ELN 77 46 77 49 / 0 10 0 0
RDM 78 35 77 40 / 0 0 0 0
LGD 80 43 74 40 / 0 0 0 0
GCD 80 46 77 46 / 0 0 0 0
DLS 77 50 82 52 / 0 0 0 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING
ORZ041-042-044-503-507-508.
WA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING
WAZ024-026>029-521.
&&
THREAT INDEX
TODAY : YELLOW
FRIDAY : GREEN
SATURDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
79/76/76Hazardous weather outlook, Aug 23, 6:15 AM PDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
615 AM PDT THU AUG 23 2012
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
241215-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
615 AM PDT THU AUG 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SMOKE
NORTH CENTRAL OREGON, EAST SLOPES OF THE OREGON CASCADES, JOHN
DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS
SMOKE FROM WILDFIRES IN CENTRAL AND SOUTH CENTRAL OREGON WILL
CONTINUE TO CAUSE AREAS OF REDUCED VISIBILITY AND DEGRADED AIR
QUALITY IN JEFFERSON, DESCHUTES, AND CROOK COUNTIES THROUGH TONIGHT
AND INTO FRIDAY MORNING.
THIS AFTERNOON/EVENING A COLD FRONT WILL MOVE THROUGH THE INTERIOR
PACIFIC NORTHWEST AND BRING A COOLER AIR MASS RESULTING IN A BRIEF
COOL DOWN WITH DAYTIME HIGHS TODAY 4-8 DEGREES COOLER THAN NORMAL.
DUE TO INCREASING PRESSURE GRADIENTS ASSOCIATED WITH THE COLD FRONT,
BREEZY TO WINDY CONDITIONS WILL SPREAD FROM WEST TO EAST ACROSS THE
LOWER COLUMBIA BASIN AND ADJACENT VALLEYS THIS AFTERNOON WITH BREEZY
TO WINDY CONDITIONS CONTINUING THROUGH THIS EVENING. WINDS WILL
DIMINISH OVERNIGHT AS PRESSURE GRADIENTS RELAX WITH WINDS BECOMING
DOWN SLOPE/DOWN VALLEY DRAINAGE WINDS LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A MID/UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BUILD OVER THE REGION
OVER THE WEEKEND THUS PRODUCING SUBSIDENCE AND A WARMING TREND
LASTING AT LEAST THROUGH MONDAY. OTHERWISE, WESTERLY FLOW ALOFT WILL
PRODUCE DRY AND STABLE CONDITIONS THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.
POLANThe office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 11:28 AM PDT | Freeze Warning | PDT | Deschutes, Jefferson, Wasco | 22 hr |
Nearby
Red Flag Warnings in Washington, 2012Red Flag Warnings in Oregon, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.